Please use this identifier to cite or link to this item: http://hdl.handle.net/10397/1928
Title: Variable temporal-length 3-D discrete cosine transform coding
Authors: Chan, Yui-lam
Siu, Wan-chi
Subjects: Discrete cosine transforms
Image sequences
Motion estimation
Redundancy
Transform coding
Variable length codes
Video coding
Issue Date: May-1997
Publisher: IEEE
Source: IEEE transactions on image processing, May 1997, v. 6, no. 5, p. 758-763.
Abstract: Three-dimensional discrete cosine transform (3-D DCT) coding has the advantage of reducing the interframe redundancy among a number of consecutive frames, while the motion compensation technique can only reduce the redundancy of at most two frames. However, the performance of the 3-D DCT coding will be degraded for complex scenes with a greater amount of motion. This paper presents a 3-D DCT coding with a variable temporal length that is determined by the scene change detector. Our idea is to let the motion activity in each block be very low, while the efficiency of the 3-D DCT coding could be increased. Experimental results show that this technique is indeed very efficient. The present approach has substantial improvement over the conventional fixed-length 3-D DCT coding and is also better than that of the Moving Picture Expert Group (MPEG) coding.
Rights: © 1997 IEEE. Personal use of this material is permitted. However, permission to reprint/republish this material for advertising or promotional purposes or for creating new collective works for resale or redistribution to servers or lists, or to reuse any copyrighted component of this work in other works must be obtained from the IEEE.
This material is presented to ensure timely dissemination of scholarly and technical work. Copyright and all rights therein are retained by authors or by other copyright holders. All persons copying this information are expected to adhere to the terms and constraints invoked by each author's copyright. In most cases, these works may not be reposted without the explicit permission of the copyright holder.
Type: Journal/Magazine Article
URI: http://hdl.handle.net/10397/1928
DOI: 10.1109/83.568933
ISSN: 1057-7149
Appears in Collections:EE Journal/Magazine Articles

Files in This Item:
File Description SizeFormat 
Chan_Siu_Variable_Temporal_Length.pdf177.61 kBAdobe PDFView/Open


All items in the PolyU Institutional Repository are protected by copyright, with all rights reserved, unless otherwise indicated. No item in the PolyU IR may be reproduced for commercial or resale purposes.